Wisconsin, 2020

Damaging Winds in Wisconsin, April 20, 2020

April 20, 2020 · NWS MPX · 4 events in 3 counties and zones

During the afternoon of Monday, April 20th, a line of showers developed along a cold front over east-central Minnesota, and west-central Wisconsin. Very weak instability (200 J/KG) along the front limited any strong updrafts and therefore, there were very few lightning strikes within this band.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of Monday, April 20th, a line of showers developed along a cold front over east-central Minnesota, and west-central Wisconsin. Very weak instability (200 J/KG) along the front limited any strong updrafts and therefore, there were very few lightning strikes within this band. Strong lapse rates during the afternoon allowed for good mixing and these convective showers were able to tap into the strong winds around 5000' above the surface. These winds were in the 40 to the 50-knot range and were able to mix down to the surface and create the severe wind gusts.

There were numerous public and private weather stations that measured wind speeds between 40 and 55 mph within the convection. A couple of damaging wind reports occurred and a couple of reports of severe wind gusts were noted in the late afternoon in west central Wisconsin. There were also several wind reports of 50 to 56 mph measured around the Twin Cities metro area with this same line.

Some of the higher wind speeds measured that were under the 58 mph include: |Hudson, Wisconsin measured 57 mph. |New Richmond, Wisconsin airport (AWOS) measured 56 mph. |St. Paul, Minnesota airport (ASOS) measured 56 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 20, 1:47 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 20, 1:47 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
247 PM CDT Mon Apr 20 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 246 PM CDT Mon Apr 20 2020

Potent shortwave trough can currently be seen in water vapor
imagery dropping southeast into the state. It is helping to
kickoff widespread shower activity. An initial area developed
across the south along a pre-frontal trough in an area of marginal
(50-200 J/Kg) of CAPE. A second area of SHRA is getting going
near the main cold front in the area of best mid-level forcing.
This should persist as it drops southeast through early evening.
Some thunder is possible with this as well with marginal
instability in place and good conditions for mixed-phase cloud
processes (some lightning has been noted in the GLM data
upstream). Gradient winds will be brisk into the evening, with
synoptic conditions favoring sustained winds of 15 to 25 mph and
gusts to 40 mph across much of the western and central portion of
the area. Deeper mixing and downward momentum transport in areas
of SHRA/TSRA will support higher gusts, possibly above 50 mph (a
recent 51 mph was seen over southeast MN). Activity should move
out and/or diminish this evening as the boundary layer cools and
subsidence starts to work into the area. Could see a few showers
across the north/northeast portion of the area on Tuesday as a
weak impulse drops southeast embedded in northwest flow. Otherwise
it will be cool across most of the area (although 60s look likely
in the far west).

.LONG TERM...(Wednesday through Monday)
Issued at 246 PM CDT Mon Apr 20 2020

Northwest mid/upper flow will be the main theme through the
remainder of the forecast period. The main feature of any interest
in terms of significance is a system that could impact the area
Friday into Saturday. Until that time, things will be fairly
quiet. Some showers could linger in the northeast Wednesday, along
the main baroclinic zone, with some weak warm advection and mainly
diurnally driven instability. Similar conditions could lead to
some showers Thursday, although a bit tough to say exactly where
at that point since the guidance starts to diverge in where the
baroclinic zone will shift by the latter part of the week. There
is decent agreement overall on a more significant shortwave trough
working east from the high Plains Friday into Saturday, helping
to develop a surface low while moving it east from the central
Plains through the Mid-Mississippi valley. An inverted trough will
extend northwest into our area from this feature, helping to focus
an area of precipitation (which should primarily be rain,
although some mix can't be ruled out depending on the eventual
timing of things). Somewhat cooler air will work in behind that
system Saturday night into Sunday, with the possibility of much
more robust return flow setting up over the region by early next
week (although there is substantial spread in the guidance at that
point). Stuck close to NBM consensus guidance overall after
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1208 PM CDT Mon Apr 20 2020

Pre-frontal trough is currently working through the area, and the
primary cold front will push through later this afternoon. Still
expect to see SHRA increase in coverage as the upper shortwave
drops into the area, with isolated TSRA possible. SHRA or TSRA
will both be capable of brief strong wind gusts, and the overall
gradient wind will be fairly strong at most sites into early
evening. We'll see winds die down overnight into Monday, with
directions become a bit variable by Monday afternoon. VFR
conditions will predominate, but some brief MVFR could occur with
precipitation this afternoon.

KMSP...Main uncertainties are with briefly lower
visibility/ceiling conditions with any SHRA/TSRA this afternoon.
Showers should become fairly widespread this afternoon, so went
with a prevailing occurrence of those, but saved reduced flight
conditions and stronger wind gusts for TAF (with a mention of TS).
Should see things quickly improve this evening as the boundary
layer stabilizes and cooler/drier air moves into the area.

/OUTLOOK FOR KMSP/
Tuesday night...VFR. Southeast wind 5 to 10 kt.
Wednesday...VFR. Variable wind less than 10 kt.
Wednesday night...MVFR possible. Northeast wind around 5 kt.
Thursday...VFR. Northeast wind less than 5 kt.
Thursday night...MVFR possible late. East wind 5 to 10 kt.
Friday...MVFR expected with a chance of rain, IFR possible.
Northeast wind 5 to 15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Red Flag Warning until 6 PM CDT this evening for MNZ041>045-
     047>070-073>078-082>085-091>093.

     Wind Advisory until 7 PM CDT this evening for MNZ047-048-054>057-
     064-065-073-074-082-091.

&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Apr 20, 11:12 AM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1212 PM CDT Mon Apr 20 2020

MNZ041>045-047>070-073>078-082>085-091>093-211715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
1212 PM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...This Afternoon and Tonight.

A Red Flag Warning is in effect today due to the combination
of recent dry conditions, low humidity levels, and westerly wind
gusts of 35 to 40 mph. There is a marginal chance of severe
thunderstorms this afternoon, mainly southeast of the Twin Cities.
The primary severe weather threat is high wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated.

WIZ014>016-023>028-211715-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1212 PM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

There is a marginal chance of severe thunderstorms this
afternoon, mainly south of I-94. The primary severe weather
threat is high wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 20, 2:26 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Mon Apr 20 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
Including the cities of Alexandria, Long Prairie, Little Falls,
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids,
Elk River, Cambridge, Center City, Madison, Benson, Montevideo,
Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul,
Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord,
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls,
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James,
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea,
Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Menomonie,
Durand, Chippewa Falls, and Eau Claire
326 PM CDT Mon Apr 20 2020

...STRONG WIND GUSTS AND SMALL HAIL POSSIBLE WITH SHOWERS AND
ISOLATED THUNDERSTORMS THROUGH EARLY EVENING...

Sustained winds of 20 to 30 mph with gusts to around 40 mph will
continue into early evening. Additionally, scattered showers and
isolated thunderstorms across the area could bring localized wind
gusts in excess of 50 mph, along with pea-sized hail, into early
this evening.

It would be prudent to secure any unsecured lightweight outdoor
objects this morning before any strong winds develop. Exercise
caution if driving, and be prepared for sudden wind gusts.
Special weather statement, Apr 20, 3:08 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT Mon Apr 20 2020

MNZ059-060-068-202145-
Hennepin-Carver-Wright-
408 PM CDT Mon Apr 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WRIGHT...
SOUTHWESTERN HENNEPIN AND NORTHEASTERN CARVER COUNTIES...

At 408 PM CDT, a strong thunderstorm was located over Independence,
or 11 miles southeast of Buffalo, moving southeast at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Plymouth, Eden Prairie, Minnetonka, Edina, St. Louis Park, Shakopee,
Chaska, Chanhassen, Hopkins, Mound, Orono and Victoria.

This includes U.S. Highway 12 between mile markers 133 and 140.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4493 9333 4479 9355 4507 9390 4512 9378
TIME...MOT...LOC 2108Z 311DEG 42KT 4505 9374

CTG

The radar

The Minneapolis radar (KMPX), 79 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Croix

When
April 20, 3:15 PM CST
Where
St. Croix County, 2.07 mi N of Boardman
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
45.100, -92.620

A small shed was destroyed, a few shingles were blown off a roof near Boardman.

Thunderstorm Wind, Dunn

When
April 20, 3:45 PM CST
Where
Dunn County, 1.69 mi NE of Irvington
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.850, -91.930

A trained spotter reported several trees that were blown down, and a few power poles damaged south of Menomonie.

Thunderstorm Wind, Dunn

When
April 20, 3:55 PM CST
Where
Dunn County, 0.69 mi N of (Lum)menomonie Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.900, -91.870

Thunderstorm Wind, Chippewa

When
April 20, 4:09 PM CST
Where
Chippewa County, 0.54 mi SSW of (Eau)eau Claire Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.862, -91.482

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877807, 877809, 877810, 877811.